Texas, 2008

Flash Flood and Damaging Winds in Texas, June 19, 2008

June 19, 2008 · NWS SJT · 8 events in 5 counties and zones

A cluster of thunderstorms developed across Northwest Texas in a very unstable atmosphere. The storms moved southeast along a stalled out surface frontal boundary draped across central portions of the Big Country.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A cluster of thunderstorms developed across Northwest Texas in a very unstable atmosphere. The storms moved southeast along a stalled out surface frontal boundary draped across central portions of the Big Country. Severe thunderstorm winds knocked down several power poles in the towns of Stamford and Baird. A wind gust of 60 mph was measured at Sweetwater Avenger Airport, with gusts of 62 mph measured at Abilene Regional Airport and 68 mph measured at Dyess Airforce Base. These thunderstorms also caused flash flooding just southwest of Stamford, briefly closing highways 277, 92, 1636, and 2834.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jun 19, 6:25 PM CST, 1 hour 51 minutes earlier.

Area forecast discussion, Jun 19, 6:25 PM CST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
725 PM CDT THU JUN 19 2008

.UPDATE...
WILL UPDATE ZONES/GRIDS FOR SEVERE THUNDERSTORM WATCH IN EFFECT
UNTIL 7Z FOR THOSE AREAS ALONG AND N OF A STERLING CITY THROUGH
BROWNWOOD LINE.

11

&&

.PREV DISCUSSION... /ISSUED 632 PM CDT THU JUN 19 2008/

AVIATION...
DEVELOPING THUNDERSTORM COMPLEX ACROSS THE SOUTHERN TX
PANHANDLE TO JUST SOUTH OF CHILDRESS WILL LIKELY ORGANIZE
INTO A MCS...AND THEN TRACK SOUTHEAST TONIGHT. AN UNSTABLE
AIRMASS AND DEVELOPMENT OF LOW-LEVEL JET WILL AID IN MAINTAINING
THE MCS INTO THE LATE NIGHT HOURS. THE MCS TRACK WILL AFFECT THE
BIG COUNTRY AND THE KABI TERMINAL. A WESTWARD DRIFTING BOUNDARY
INTO THE BIG COUNTRY...WITH A NORTHWEST TO SOUTHEAST ORIENTATION...
MAY BE WHERE THE MCS TRACKS ALONG. DEPENDING ON HOW MUCH
THUNDERSTORM DEVELOPMENT OCCURS ON THE WESTERN PORTION OF THE
MCS...THE SYSTEM MAY AFFECT PARTS OF THE CONCHO VALLEY AS WELL.
STRONG GUSTY WINDS...HAIL...AND MVFR TO IFR CONDITIONS WILL BE
POSSIBLE WITH THE THUNDERSTORMS. OUTSIDE OF WIND DISRUPTIONS FROM
THE MCS OVERNIGHT...SOUTH TO SOUTHEAST WINDS WILL CONTINUE TONIGHT
WITH MAINLY SOUTHEAST WINDS ON FRIDAY.

PREV DISCUSSION... /ISSUED 332 PM CDT THU JUN 19 2008/

SHORT TERM...
CENTER OF UPPER HIGH REMAINS OVER NORTHERN MEXICO WITH LITTLE
MOVEMENT THROUGH TOMORROW. CONVECTION HAS DEVELOPED EARLY THIS
AFTERNOON ALONG A WEAK SURFACE BOUNDARY OVER CENTRAL KANSAS WITH
ADDITIONAL DEVELOPMENT FIRING UP ACROSS THE TEXAS PANHANDLE AND
INTO NORTHEAST NEW MEXICO AS EMBEDDED SHORTWAVE TROUGHS ROTATE
AROUND THE PERIPHERY OF THE NORTHERN MEXICO UPPER HIGH. THE BEST
CHANCE FOR THUNDERSTORMS OVER THE FORECAST AREA WILL BE LATER THIS
EVENING AND THROUGH THE OVERNIGHT HOURS AS DISCRETE CELLS AIDED BY
A STRENGTHENING LLJ MERGE INTO AN MCS. THE DEVELOPING MCS WILL
MOVE SOUTHEAST IN THE NORTHWEST FLOW ALOFT ESSENTIALLY ALONG THE
SAME PATH AS THIS MORNINGS SYSTEM...AFFECTING PRIMARILY THE BIG
COUNTRY WITH A LESSER CHANCE OVER THE SOUTHERN HALF OF THE AREA.

LONG TERM...
DEEP LAYER SHEAR WILL WEAKEN BY SATURDAY AS THE UPPER LEVEL HIGH
IS PUSHED FARTHER EAST...BEGINNING A DRY PATTERN INTO THE COMING
WEEK WITH LIMITED INSTABILITY AND WARMER TEMPERATURES ALOFT.
UPPER HIGH WILL REESTABLISH ITSELF BY THE MIDDLE OF NEXT WEEK
OVER THE SOUTHERN PLAINS...THUS CONTINUING THE DRY FORECAST AND
TEMPERATURES SLIGHTLY ABOVE NORMAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 70  92  69  92 /  40  20  10  10
SAN ANGELO 	 73  95  71  94 /  40  10  10  10
JUNCTION 	 72  94  71  94 /  20  10  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jun 19, 2:30 PM CST, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
330 PM CDT THU JUN 19 2008

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-202030-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
330 PM CDT THU JUN 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ANOTHER COMPLEX OF THUNDERSTORMS IS EXPECTED TO DEVELOP TONIGHT
FROM THE TEXAS PANHANDLE INTO NORTHWEST TEXAS. THIS COMPLEX OF
THUNDERSTORMS WOULD LIKELY AFFECT THE BIG COUNTRY AND HEARTLAND
AREAS...AND COULD EXTEND FARTHER TO THE WEST INTO THE CONCHO
VALLEY...MAINLY AFTER MIDNIGHT. SOME OF THESE THUNDERSTORMS MAY BE
SEVERE NORTH OF AN OZONA...TO SAN ANGELO...TO BROWNWOOD LINE. THE
MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE
NORTHERN 2/3 OF WEST CENTRAL TEXAS ON FRIDAY. OTHERWISE...NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TONIGHT...MAINLY ACROSS THE BIG
COUNTRY...CONCHO VALLEY AND HEARTLAND.

In the hours before

Special weather statement, Jun 19, 6:10 PM CST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
710 PM CDT THU JUN 19 2008

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-200215-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
INCLUDING THE CITIES OF...ROTAN...ROBY...SWEETWATER...
STERLING CITY...ROBERT LEE...BRONTE...BALLINGER...WINTERS...
MERTZON...SAN ANGELO...EDEN...OZONA...ELDORADO...SONORA...
HASKELL...THROCKMORTON...WOODSON...STAMFORD...ANSON...HAMLIN...
ALBANY...ABILENE...CLYDE...BAIRD...CROSS PLAINS...COLEMAN...
BROWNWOOD...BRADY...SAN SABA...MENARD...JUNCTION...MASON
710 PM CDT THU JUN 19 2008

...A COMPLEX OF STRONG TO SEVERE THUNDERSTORMS WILL TRACK ACROSS
THE BIG COUNTRY LATER THIS EVENING...

A COMPLEX OF THUNDERSTORMS...EXTENDING FROM THE SOUTHERN TEXAS
PANHANDLE TO SOUTH OF CHILDRESS AT 700 PM...WILL TRACK SOUTHEAST
ACROSS THE BIG COUNTRY LATER THIS EVENING AND EARLY TONIGHT. THE
STORMS ARE EXPECTED TO ENTER HASKELL AND THROCKMORTON COUNTIES
SHORTLY AFTER 745 PM. SEVERE STORMS WITH LARGE HAIL...DAMAGING
WINDS...AND VERY HEAVY RAINFALL WILL BE POSSIBLE. AS THE NIGHT
PROGRESSES...THE STORMS ARE EXPECTED TO TRACK FARTHER SOUTH INTO
PARTS OF THE CONCHO VALLEY AND HEARTLAND.

A SEVERE THUNDERSTORM WATCH HAS JUST BEEN ISSUED UNTIL 2 AM CDT
FRIDAY...FOR THE COUNTIES OF WEST CENTRAL TEXAS ALONG AND NORTH
OF A LINE FROM STERLING CITY TO BALLINGER TO BROWNWOOD.

PEOPLE ACROSS THE BIG COUNTRY...CONCHO VALLEY AND HEARTLAND ARE
ENCOURAGED TO KEEP AN EYE TO THE SKY AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.
Special weather statement, Jun 19, 8:13 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
913 PM CDT THU JUN 19 2008

TXZ099-200315-
THROCKMORTON TX-
913 PM CDT THU JUN 19 2008

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1015 PM CDT FOR
THROCKMORTON COUNTY...

AT 909 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 13 MILES NORTHWEST OF THROCKMORTON...
MOVING SOUTHEAST AT 27 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  THROCKMORTON BY 935 PM CDT
  WOODSON BY 1005 PM CDT

NORTHWEST WINDS OF 50 MPH AND PEA SIZE HAIL ARE LIKELY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FRIDAY
MORNING FOR WEST CENTRAL TEXAS.

The radar

The Dyess AFB radar (KDYX), 108 km away, was scanning. The volume nearest the first event began at 02:14 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Fisher

When
June 19, 8:16 PM CST
Where
Fisher County, Roby
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.750, -100.380

Thunderstorm Wind, Jones

When
June 19, 8:50 PM CST
Where
Jones County, 1.35 mi WSW of Stamford
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
32.940, -99.800

Power poles were downed and roof damage was also reported in town.

Thunderstorm Wind, Nolan

When
June 19, 8:57 PM CST
Where
Nolan County, Sweetwater Muni Arpt
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
32.470, -100.470

This wind speed was measured at the Sweetwater Avenger Airport.

Flash Flood, Jones

When
June 19, 9:00 PM CST to 11:00 PM CST
Where
Jones County, 1.16 mi W of New Hope to 1.35 mi WNW of New Hope
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
32.870, -99.800

Highways 1636, 92, 2834, and 277 each had water over a portion of the road just south and west of Stamford.

Thunderstorm Wind, Taylor

When
June 19, 9:26 PM CST
Where
Taylor County, 0.58 mi W of (Abi)abilene Muni Ar
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
32.420, -99.690

These winds were measured by ASOS. This storm damaged some roofs at Abilene Christian University.

Thunderstorm Wind, Taylor

When
June 19, 9:30 PM CST
Where
Taylor County, 0.58 mi W of (Dys)dyess Afb Abile
Measured
59 kt (68 mph) measured gust
Reported by
Other Federal Agency
Coordinates
32.420, -99.860

This wind gust was measured at the Dyess Air Force Base.

Thunderstorm Wind, Callahan

When
June 19, 10:00 PM CST
Where
Callahan County, Baird
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.400, -99.400

Power poles were reported down in town.

Thunderstorm Wind, Callahan

When
June 19, 10:15 PM CST
Where
Callahan County, 3.23 mi WNW of Rowden
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
32.220, -99.400

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 113964, 113966, 113968, 117009, 116996, 116990, 113963, 116987.